Aches and pains with ESR and CPR lower than this strange?

I've been slowly coming down the pred from 10 to 6 from last November to July. I tried 5 and three quarters for a fortnight but struggled hugely so went back to 6. A month later, still on 6, still had a lot of pain and exhausted by the afternoon. Visited doctor who put me back up to 9 and did a blood test. This is my third day on 9 and no difference. The really strange thing is that although my ESR has never been high, it does go up to 20 when things are really bad, but this time it hasn't..ESR is 6 and CPR 1. Can't understand it as I used to be able to tell what the results would be before I got them just by how I was feeling. Has anyone else experienced this?

8 Replies

  • Hello there Skodadet, no it's not strange at all and yes, it does happen like that. Some do find the pain doesn't match with the blood results partly because the blood tests tell you how things were at that point when the sample was taken, not as they are right now. That is a valid problem for those patients who don't get their results quickly - in some places it can take a week or more.

    Others find that it works the other way round, they feel fine and the bloods are telling them they are really feeling awful. I've noticed these anomalies in other arthritis conditions apart from PMR, too.

    I've no idea why it happens, it would probably take a medic to explain it (?).

    If you are feeling that bad, 9mg for 3 days probably wouldn't make that much difference, you'd need to be on that amount for a while (I'd guess at 10 days) before it damped down the inflammation enough to make a difference.

    I feel that the time you spent struggling on the low dose may have been enough to let the inflammation get a hold and trigger a flare.

    If your doctor is treating you (i.e you are not under the care of a Rheumatologist) I'd suggest another visit to him/her to make sure there is nothing else sliding in under the guise of PMR.

  • Thank you Polkadot, that's very reassuring. The doctor has done a whole raft of blood tests and asked to see me in three weeks. She seems pretty good to me. I'm still sticking to my theory that high humidity plays a part so I'm thinking now that maybe I'm not really having a flare (kidding myself?) but that the effects of humidity on the circulation of blood is painful on blood vessels that have been inflamed. Don't know what I'm talking about really! I think you're right though...struggled for too long without increasing the dose..too stubborn. Hope I've learnt my lesson.

  • I'm quite sure that humidity plays a part in all this... today I've slowly been turning into a small muddy pool and I'd give my legs away to anyone right now, always assuming anyone would want them! I long for it to rain and cool off a bit.

  • Hi Skodadet, Do not feel alone in this pain business. I am GCA & lost sight in 1 eye last yr., so am now down to 1/2 mg of Pred., but you guessed relief from the pain at all. My esr is low each time so all the reductions in steroid went as planned, but the pain is still there, mostly when walking for me as I also have sclerosis in lwr leg arteries. But overall the side-effects of pred do not seem to diminish as I had hoped with the lower doses. This is of course disappointing to say the least, but I feel it is just the price I must pay for being able to drive & function quite normally. Grin & bear it? raymck

  • Have either of you had a Vitamin D test. If you are deficient (and Calichew is not enough to correct it if you are deficient) it causes aches and pains exactly like PMR. It is supposed to be an exclusion test before PMR is diagnosed.

  • Thank you all...I'll certainly grin and bear it Raymk, not much option really! And I'll ask the doc about a Vitamin D test sambucca. And I'll try not to moan..plenty worse off than me!

  • Skoda, it's suddenly occurred to me to ask if you are on statins? I can't remember any discussions about them, but that doesn't mean a thing - got porridge for brains most days.

  • No, no statins Polkadotcom.

You may also like...